Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2002, 5:18 PM CDT for Dodge County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 5:18 PM CDT (22:18 UTC)
- Expired
- May 27, 2002, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:25 PM CDT | Hail 0.75 | Hayfield, MN | |
| May 27, 5:26 PM CDT | Hail 1 | Blooming Prairie, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 272218 SVRLSE MNC039-272300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 518 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 600 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF HAYFIELD...OR ABOUT 15 MILES NORTH OF AUSTIN...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR BLOOMING PRAIRIE AT 520 PM CDT... NEAR HAYFIELD AT 555 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4399 9311 4385 9311 4385 9279 4398 9283 MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 27, 3:12 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 312 PM CDT MON MAY 27 2002 MAIN FORECAST PROBLEM IS WITH THE RAIN CHANCES THROUGH THURSDAY. SUBJECTIVE DATA ANALYSIS SHOWING A STALLED BOUNDARY EXTENDING ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN. CONVECTION HAS CONTINUED TO FIRE ALONG THIS BOUNDARY DURING THE DAY AS THE REMAINDER OF THE FORECAST AREA HAS CLEARED OUT. THIS HAS ALLOWED INSTABILITY TO BECOME MODERATE ACROSS THE FORECAST AREA THIS AFTERNOON. OVER THE PAST FEW HOURS...CONVERGENCE HAS INCREASED ALONG THE BOUNDARY. AS A RESULT...ADDITIONAL THUNDERSTORMS HAVE DEVELOPED. UPPER AIR SHOWING WEAK DISTURBANCES UPSTREAM...AS FORECAST AREA REMAINS SOUTH OF THE NORTHWEST FLOW REGIME. THIS WILL CONTINUE TO RESULT IN NUMEROUS WEAK DISTURBANCES MOVING THROUGH THE REGION DURING THE NEXT FEW DAYS. FORECAST CONTINUES TO BE DIFFICULT WITH LACK OF STRONG SIGNAL FOR ANY GIVEN FEATURE. THE BEST THUS FAR IS THE SURFACE BOUNDARY STALLED ACROSS THE FORECAST AREA. MODELS NOT PERFORMING WELL... CONFIDENCE IS LOW. FOR TONIGHT...EXPECT SOME EVENING DEVELOPMENT ALONG THE FRONT ACROSS THE FORECAST AREA. ETA PRODUCES INTENSE AREA OF PRECIPITATION ACROSS IOWA. THIS IS THE RESULT OF A MODELED CONVECTIVELY INDUCED VORT. AVN HAS IT AS WELL...AND THIS FEATURE IS VERIFIED VIA SATELLITE IMAGERY. LATEST REGIONAL RADAR SHOWING CONVECTION DEVELOPING OVER ILLINOIS. THUNDERSTORM CHANCES WILL BE CARRIED HIGHEST NORTH AND SOUTH. WITH THE ADDED SURFACE AND SOIL MOISTURE...PATCHY FOG ALSO POSSIBLE AND WILL BE INTRODUCED. ANOTHER WEAK DISTURBANCE MOVES THROUGH THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THIS SHOULD INTERACT WITH THE STALLED BOUNDARY OVER THE FORECAST AREA...FOCUSING CONVERGENCE AND FORCING ALONG IT. THIS IN CONJUNCTION WITH MODERATE SURFACE BASED INSTABILITY...EXPECT A BETTER CHANCE OF ORGANIZED CONVECTION DURING THE LATE AFTERNOON AND INTO THE NIGHT AS THE DISTURBANCE PASSES. TEMPERATURES SHOULD BE WARMER WITH INCREASING BOUNDARY LAYER TEMPERATURES. DURING THE DAY WEDNESDAY...NEXT SYSTEM MOVES THROUGH THE PLAINS. BY AFTERNOON...A WARM FRONT FORGES ITS WAY INTO THE SOUTHWESTERN PORTION OF THE FORECAST AREA. THIS FRONT EXTENDS SOUTHEAST FROM LOW PRESSURE OVER THE DAKOTAS...WITH A COLD FRONT EXTENDING NORTHEAST- SOUTHWEST THROUGH THE PLAINS. AHEAD OF THE FRONT...ADDITIONAL MOISTURE WILL BE TRANSPORTED INTO THE FORECAST AREA...AND OVERALL TEMPERATURES WILL INCREASE...ESPECIALLY BEHIND THE WARM FRONT. SHOULD THE TIMING OF THE INCREASED SHEAR FROM THE APPROACHING DISTURBANCE BE APPROPRIATE...COULD BE LOOKING AT ANOTHER SEVERE WEATHER OUTBREAK WEDNESDAY EVENING/NIGHT. YET ANOTHER DISTURBANCE MOVES THROUGH THURSDAY/THURSDAY NIGHT. TEMPERATURES AND MOISTURE SHOULD EASILY RECOVER BEFORE THIS SYSTEM. AS A RESULT...EXPECT MORE THUNDERSTORMS AND WARM TEMPERATURES THURSDAY AND THURSDAY NIGHT. THIS DISTURBANCE WILL BRING WITH IT THE NEXT COLD FRONTAL PASSAGE OF SIGNIFICANCE TO THE FORECAST AREA. THIS WILL COOL TEMPERATURES DOWN A BIT FOR NEXT WEEKEND...AS UPPER LEVEL NORTHWEST FLOW DROPS SOUTH TO INFLUENCE THE REGION. THE NEXT SYSTEM...MOVES ACROSS THE PLAINS NEXT WEEKEND...CAUSING A FRONT TO EXTEND EAST WEST ACROSS THE CENTRAL PLAINS. THIS FAR OUT...HAVE LITTLE CONFIDENCE IN THE LOCATION OF THIS BOUNDARY AS FAR AS ITS LIKELIHOOD AFFECTING THE FORECAST. THE SYSTEM WILL EVENTUALLY BE PUSHED ACROSS THE REGION NEXT WEEK...WITH NOCTURNAL MCS ACTIVITY DEVELOPING ALONG THE STALLED BOUNDARY FOR A FEW NIGHTS BEFORE IT IS FORCED OUT OF THE REGION. HOWEVER...UNTIL THAT TIME OR UNTIL CONFIDENCE RISES IN IT AFFECTING THE FORECAST AREA... WILL KEEP THE FORECAST AS IS...WITH SMALL CHANCE ALONG THE SOUTHERN ZONES. .LSE...NONE. KRC
In the hours before
Special weather statement, May 27, 1:00 PM CDT, 4 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-280000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT MON MAY 27 2002 HAZARD - SCATTERED THUNDERSTORMS. TIMING - FOR THIS AFTERNOON INTO THIS EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A WEAK FRONTAL BOUNDARY WILL EXTEND FROM CENTRAL WISCONSIN...TO THE SOUTHWEST INTO NORTH CENTRAL IOWA FOR THIS AFTERNOON AND EVENING. MOISTURE WILL CONTINUE TO POOL NEAR THIS BOUNDARY. AS INSTABILITY INCREASES WITH DAYTIME HEATING...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM NEAR AND ALONG THE FRONT FOR LATER THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND NORTH OF A ROCHESTER TO BLACK RIVER FALLS LINE. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH A FEW OF THE STORMS...BUT NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT EXPECTED. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.